Antidepressant Celexa may up risk of irregular heartbeat
Washington: In 2011 the US Food and Drug Administration issued a warning against the use of popular antidepressant citalopram (Celexa), but it left many patients and physicians with more questions than answers.
Now an analysis of the medical records of more than 38,000 patients by Massachusetts General Hospital (MGH) investigators clarifies the contribution of citalopram and other antidepressants to lengthening of the QT interval, an aspect of the heart`s electrical activity that - when prolonged - may increase the risk of dangerous arrhythmias.
The study supported the FDA`s warning that higher doses of citalopram were associated with a prolonged QT interval but also found that the effects of some other antidepressants were quite different.
"It was important to confirm the effects of citalopram - one of the most widely prescribed antidepressants in the U.S. - because the FDA warning really gave us minimal clinical guidance," said Roy Perlis, MD, of the MGH Department of Psychiatry.
Many medications - including some older antidepressants - are known to increase the QT interval, which is the time from the beginning of electrical activation of the heart to the end of electrical relaxation. While the vast majority of individuals with QT prolongation have no heart rhythm abnormalities, it is a recognized risk factor for a rare but dangerous arrhythmia called torsades de pointes.
The MGH team examined the health records of 38,397 patients who had an EKG reading taken at a Partners facility between 14 and 90 days after receiving a prescription for one of 11 different antidepressant drugs or for methadone, which is known to prolong QT interval.
Their analysis confirmed the association of a slight but significant QT prolongation with higher doses of citalopram, along with the known associations with methadone and with the older antidepressant amitriptyline. The results also associated QT prolongation with the newer antidepressant escitalopram (Lexapro); but many other drugs - including fluoxetine (Prozac), paroxetine (Paxil) and sertraline (Zoloft) - had no effect on QT interval. The antidepressant bupropion (Wellbutrin/Zyban) was actually associated with shortening the QT interval.
Perlis cautions that the results of this study should not cause patients taking citalopram or escitalopram to stop taking their medication.
"I worry more about people stopping their antidepressants unnecessarily than about the QT prolongation risks. For patients starting a new antidepressant who have other risk factors for arrhythmias, a drug other than citalopram would probably be a wise choice. But for those already taking lower doses of either of these drugs, the QT prolongation effects seem to be modest. The real message to patients taking these drugs is to have a conversation with their doctors," he said.
Their finding will appear in the journal BMJ and is being released online.
More from India
More from World
More from Sports
More from Entertaiment
- Till when will Kerala suffer violence in the name of politics?
- Till when will Kerala suffer violence in the name of politics? - Part II
- Till when will Kerala suffer violence in the name of politics? - Part III
- Till when will Kerala suffer violence in the name of politics? - Part IV
- Why is Mehbooba Mufti attacking Hindu beliefs for votes?
- Indian Premier League 2016: Kolkata Knight Riders beat Sunrisers Hyderabad by 22 runs, march into playoffs
- Three men held for attacking BJP MP Tarun Vijay
- Internet services suspended in Kupwara in wake of encounter
- Submarine deployed to find crashed jet's black boxes: Egypt PM
- Transform your look with different capes this season!